rss

This article has a correction

Please see: BMJ Case Reports 2009;2009

BMJ Case Reports 2009; doi:10.1136/bcr.07.2008.0489
  • Unexpected outcome (positive or negative) including adverse drug reactions

Lamotrigine overdose associated with generalised seizures

  1. William Stephen Waring
  1. The Royal Infirmary of Edinburgh, Scottish Poisons Information Bureau, Edinburgh, EH16 4SA, UK
  1. s.waring{at}ed.ac.uk
  • Published 16 February 2009

Summary

This report describes the occurrence of generalised seizures in a 42-year-old woman who presented to hospital after deliberate lamotrigine overdose. Seizure activity was promptly terminated after intravenous benzodiazepine administration, and the patient subsequently made a complete recovery. Serum lamotrigine concentration was 30 mg/l at 1.3 h post-ingestion, which is substantially higher than the therapeutic reference range; the estimated elimination half life was 18.3 h. This case reminds us that lamotrigine toxicity may provoke generalised seizures in susceptible individuals.

Footnotes

  • Competing interests: none.

  • Patient consent: Patient/guardian consent was obtained for publication

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article